Monday, January 12, 2015

EKG Challenge #8: Altered with an Elevated Troponin ...

A middle-aged female is brought in by EMS yelling and thrashing on a stretcher.  Per report, she was found unresponsive next to the couch by her daughter.  She was given 2mg of IM Narcan and woke up a bit and has been agitated ever since.  You just begin your assessment and order some labs before you are pulled away to two Level I traumas and an impending respiratory arrest.  As you head back to the patient's room to complete your assessment, you receive a "critical value" phone call from the chemistry lab.  You are told that your patient has a troponin of 0.65.

After thinking to yourself, "Oh S--- I didn't expect that, not even 100% sure why I ordered it", you realize that you have not yet seen the EKG.  It's not in the chart, so you hurry to her room to find a nurse and security wrestling with  half-naked agitated patient who is trying to stand up on the stretcher and grab on to the light fixture above.  You call your attending and he agrees "that THIS" (turning to the wrestling match) "is not going to work."  You decide to intubate her to facilitate your greatly expanded workup for altered mental status.  Post intubation, you get this EKG:

Read the case conclusion here.


  1. Maybe carditis, possible infection from IV drug use. I, aVL, and V2 show some T wave inversion/abnormalities: ischemia from a narrow diagonal?

  2. Wow, tough case. So you’d have to classify this as an NSTEMI given elevated cardiac biomarkers without evidence of definitive ST elevation. Is this a primary occlusion vs. demand ischemia vs. vasospasm?
    Given her AMS, slight response to Narcan, and unknown risk factors for atherosclerosis and definitely atypical presentation for MI, I’m concerned she had an ingestion of some kind that is making her so loopy and agitated and may give cardiac instability. Her EKG doesn’t scream acute MI to me but still concerning. Rate and axis are normal, rhythm is sinus with slight irregularity, other intervals normal except prolonged QT. There are TWI’s in I, aVL, and V2 (biphasic) as mentioned in prior post, and a hint of inferior ST elevation that does not meet criteria. Prolonged QT can be seen in some psychotropic ingestions. Most of these have tachycardia but some with bradycardia, and this increases chance for VTach. I’d give some magnesium, trend troponins, serial EKG’s, and probably provide benzo’s, perhaps Nitro. Type 1 MI is definitely still high on DDx, but also Type 2 MI from med/drug ingestion.
    Any other thoughts, team?